Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 9, 2002, 2:35 AM CST for Hancock County, Henderson County, Illinois; Des Moines County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2002, 2:35 AM CST (08:35 UTC)
- Expired
- Mar 9, 2002, 3:15 AM CST
- In force
- 40 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Des Moines County, IA, Hancock County, IL, Henderson County, IL
The radar
The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 2:35 AM CST | Thunderstorm Wind 52 E | Burlington, IA | Several large tree limbs down along Sycamore Street. |
| Mar 9, 2:40 AM CST | Thunderstorm Wind 61 E | Durham, IL | Many tree limbs and several large trees down. |
| Mar 9, 2:45 AM CST | Thunderstorm Wind 52 E | Terre Haute, IL | Tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 11:30 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 090835 SVRMLI IAC057-ILC067-071-090915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 234 AM CST SAT MAR 9 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DES MOINES COUNTY IN SOUTHEAST IOWA HENDERSON COUNTY IN WEST CENTRAL ILLINOIS HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 315 AM CST * AT 234 AM CST DOPPLER RADAR AND TRAINED SPOTTERS INDICATED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS..MOVING EAST AT NEAR 50 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BURLINGTON MEDIAPOLIS NAUVOO OQUAWKA LA HARPE THIS LINE OF SEVERE THUNDERSTORMS HAVE A HISTORY OF PRODUCING VERY DAMAGING WINDS. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS PASS. LAT...LON 4103 9119 4050 9110 4053 9095 4105 9084 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:14 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 9, 1:14 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 114 AM CST SAT MAR 9 2002 VIGOURUS SPRING STORM MOVING THROUGH THIS MORNING PRODUCING SEVERE WEATHER THIS MORNING...THEN WINDY CONDITIONS TODAY WITH BRIEF SHOT OF WINTERY PRECIP THROWN IN. WITH ON-GOING SEVERE WEATHER AND POTENTIAL FOR IFPS PACKAGE PROBLEMS LEFT OVER FROM DAYSHIFT...WILL KEEP DISCUSSION BRIEF AND THUS HAVE ISSUED EARLY. ENTIRE CWFA IN WARM SECTOR WITH DEEP SURFACE LOW OVER CENTRAL IA AT 06Z. FEW STRONG TSRA EARLIER IN WARM SECTOR...BUT MAIN CONCERN IS HIGH WINDS WITH IMPRESSIVE LINE OF SEVERE STORMS WITH HIGH WINDS BOWING FROM LOW TO CENTRAL MO ANTICIPATED TO RACE INTO W CENTRAL AND NW IL ZONES BY FORECAST ISSUANCE. SEVERE POTENTIAL WILL EXIST AHEAD OF THIS LINE AND WILL WAIT UNTIL LAST MINUTE FOR WORDING AND BREAKUP OF EASTERN ZONES. FAST CHANGE OVER TO SNOW BEHIND TSRA WILL TRANSLATE EASTWARD WITH FRONT AND COULD SEE SOME 1 INCH ACCUMULATIONS IN MORNING... ESPECIALLY ACROSS NORTH WHERE WRAP AROUND WILL CONTINUE THROUGH 18Z. 00Z MODELS LOOK TOO FAST AND TOO WEAK WITH SURFACE LOW...BUT ALL IN GENERAL AGREEMENT WITH LOW SHIFTING TO CENTRAL WI BY 12Z WITH COLD FRONT THROUGH W CENTRAL IL. THIS MOVEMENT BACKED UP BY MSAS 3 HR PRESSURE FALL TRENDS. CURRENT WIND ADVISORY FOR ENTIRE CWFA LOOKS GOOD WITH MOS GUIDANCE INDICATING 30 TO 40 KT WINDS FOR CID AT 18Z WITH TIGHT PRESS GRADIENT AND STRONG CAA OVER ENTIRE AREA. ARCTIC AIRMASS PULLED IN BEHIND LOW WILL WARRANT MORNING HIGH TEMPERATURE WORDING WITH FALLING TEMPS THROUGH DAY. AFTER TODAY...SLIGHTLY NEGATIVE UPPER TROUGH MOVES TO GREAT LAKES TONIGHT...FOLLOWED BY ZONAL TO SLIGHTLY RIDGING FLOW ALOFT THROUGH EARLY. NEXT SHORTWAVE AND NEXT COLD FRONT TO BRING SNOW CHANCES MONDAY AFTERNOON. DO NOT ANTICIPATE MUCH CHANGE IN REMAINDER OF EXTENDED WITH NEXT PRECIP CHANCES THURSDAY AND FRIDAY. .DVN...WIND ADVISORY SATURDAY. IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099. IL...ILZ001-002-007-009-015>018-024>026-034-035. MO...MOZ009-010. DLS
In the hours before
Local storm report, Mar 9, 1:15 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM VICTOR IA 60 MPH TSTM GUST
03/09/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 9, 1:50 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM KEOSAUQUA IA 60 MPH TSTM GUST
03/09/02 VAN BUREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 9, 2:23 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 AM LEE IA WIND DAMAGE
03/09/02 LIMBS AND POWER LINES
DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Mar 9, 2:32 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
232 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM BURLINGTON IA 60 MPH TSTM GUST
03/09/02 DES MOINES REPORTED BY STORM
SPOTTER.Local storm report, Mar 9, 2:35 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CST SAT MAR 09 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 AM DALLAS CITY IL 80 MPH TSTM GUST
03/09/02 HANCOCK REPORTED BY FIRE AND
RESCUE.
0233 AM NAUVOO IL 80 MPH TSTM GUST
03/09/02 HANCOCK REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:50 AM CST | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 40 min |
| Mar 9, 2:55 AM CST | Severe Thunderstorm Warning | DVN | McDonough, Warren | 50 min |
| Mar 9, 3:21 AM CST | Severe Thunderstorm Warning | DVN | Henry | 39 min |
| Mar 9, 3:41 AM CST | Severe Thunderstorm Warning | DVN | Whiteside | 34 min |
| Mar 9, 12:37 AM CST | Severe Thunderstorm Warning | DVN | Iowa, Jefferson, Keokuk, Van Buren | 68 min |
| Mar 9, 1:06 AM CST | Severe Thunderstorm Warning | DVN | Benton | 39 min |
| Mar 9, 1:20 AM CST | Severe Thunderstorm Warning | DVN | Henry, Johnson, Lee, Washington | 70 min |
| Mar 9, 1:43 AM CST | Severe Thunderstorm Warning | DVN | Buchanan, Linn | 62 min |
| Mar 9, 3:05 AM CST | Severe Thunderstorm Warning | DVN | Clinton | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.